New Jersey, 2002

Wildfire in New Jersey, March 24, 2002

March 24, 2002 · NWS PHI · 1 event in 1 county or zone

A wildfire destroyed over 20 acres of brush in West Deptford Township. The drought contributed to the increase in the number of wild and brush fires in Gloucester County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire destroyed over 20 acres of brush in West Deptford Township. The drought contributed to the increase in the number of wild and brush fires in Gloucester County. Through March 28th, there were 163 brush fires in the county as compared to 76 at the same time in 2001.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 24, 5:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 24, 5:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 AM EST SUN MAR 24 2002

UPDATED THE CSTL FCST TO TAKE DOWN SCA FOR SEAS OVR SRN PTN OF CSTL
WATERS.

PREV AFD BLO...

***************************************************************

AS AM RUNNING A BIT LATE...WILL KEEP THE DISCUSSION RELATIVELY
BRIEF. HAVE FAVORED THE ETA OVER THE AVN INSOFAR AS THEY DIFFER. THE
ETA IS LESS ROBUST WITH THE FIRST MID LVL IMPULSE TO MOVE INTO
CONFLUENT FLOW...AND IS A LTL STRONGER TAKING THE SFC COLD FRONT
THROUGH THE FA TONIGHT INTO MON AM. THEREFORE POPS TODAY AND TONIGHT
CONFINED TO NRN ZONES...AND AM EVENTUALLY HITTING FROZEN PCPN A LTL
HARDER FAR N. A MONDAY ADVISORY MAY BE NEEDED FOR AT LEAST THE FAR
NRN ZONES AS THE SECOND SOMEWHAT STRONGER IMPULSE APCHS...AND IF THE
ETA SOUNDINGS ARE CORRECT THERE COULD EVEN BE A PERIOD OF LIGHT FZRA
THERE MONDAY NIGHT. TAKING LIKELY POPS INTO ALL BUT SRN ZONES FOR
MONDAY AND MONDAY NIGHT...AND GOOD CHC S. SOUNDINGS BOTH ETA AND AVN
ARE FOR RA AWAY FROM NRN ZONES.

WE HAVE HAD A HARD TIME DECOUPLING TONIGHT...AND WE ARE RUNNING OUT
OF TIME...SO TEMPS WILL LIKELY START OFF WARMER THAN WE THOUGHT.
WITH THAT IN MIND...HIGH TEMPS TODAY ARE AT OR A LTL ABOVE GUIDANCE.
THEN THE SFC COLD FRONT MOVES THROUGH...WE COOL OFF...AND THEN
TRANSITION INTO A MINIMAL DIURNAL OSCILLATION FOR A BIT. THE
CONFLUENCE ALOFT AND THE STRONG HIGH PRES RIDGE LOOK LIKE A CAD
PATTERN.

FCSTID = 45
MPO   42  29  32  32 /  30  70  80  70
ABE   51  34  38  35 /  20  50  70  70
RDG   52  34  38  35 /  20  50  70  70
PHL   55  38  44  38 /  10  20  60  60
12N   49  31  34  32 /  30  70  80  70
SMQ   52  35  41  37 /  10  20  70  60
TTN   53  36  41  37 /  10  20  70  60
MIV   56  35  45  39 /  10  20  50  50
ACY   53  41  45  42 /   0  10  50  50
ILG   55  38  44  38 /  10  20  60  60
DOV   57  39  46  40 /   0  10  50  50
GED   57  40  46  40 /   0  10  50  50
ESN   57  40  46  40 /   0  10  50  50

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS SANDY HOOK NJ TO GREAT EGG
         INLET NJ...ANZ450>452.

MPD/

In the hours before

Special weather statement, Mar 24, 4:26 AM EST, 2 hours 34 minutes before
NJZ001-PAZ054-055-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EST SUN MAR 24 2002

...WINTER MAY RETURN AGAIN BEGINNING LATE TONIGHT...

A COLD FRONT AND A SERIES OF LOW PRESSURE SYSTEMS MOVING ALONG THE
FRONT SHOULD COMBINE TO BRING SOME SNOW...SLEET...AND PERHAPS EVEN
SOME LIGHT FREEZING RAIN TO THE SOUTHERN POCONOS AND FAR NORTHWEST
NEW JERSEY. SNOW AND SLEET ARE EXPECTED TOWARD DAYBREAK MONDAY...
AND THERE IS A POSSIBILITY OF TWO TO FOUR INCHES OF SNOW BY MONDAY
NIGHT. BEFORE PRECIPITATION SLACKENS ON MONDAY NIGHT...THERE COULD
EVEN BE A PERIOD OF LIGHT FREEZING RAIN.

IF THIS SCENARIO PLAYS OUT...TRAVELING CONDITIONS WOULD BE HAZARDOUS
ON MONDAY AND MONDAY NIGHT. PLEASE STAY TUNED TO NOAA WEATHER
RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...OR LOCAL MEDIA
FOR ANY UPDATES OR ADVISORIES THAT MAY BE ISSUED. THE LATEST WEATHER
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT...
WWW.NWS.NOAA.GOV/ER/PHI (ALL SMALL CASE).

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gloucester

When
March 24, 7:00 AM EST to 3:00 PM EST
Where
Gloucester County, Thorofare
Reported by
NEWSPAPER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286674.